Illinois, 2024

Rip Currents in Illinois, August 18, 2024

August 18, 2024 · NWS LOT · 2 events in 2 counties and zones

A couple of water rescues were required at Illinois Lake Michigan beaches on the 18th. One 16 year old boy unfortunately succumbed to the dangerous swimming conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A couple of water rescues were required at Illinois Lake Michigan beaches on the 18th. One 16 year old boy unfortunately succumbed to the dangerous swimming conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 11:31 AM CST, 1 hour 44 minutes earlier. Its key messages:

  • 20-30% chance for scattered showers this afternoon, mainly near Lake Michigan.
  • Long duration of dangerous swimming conditions and hazardous boating conditions on southern Lake Michigan today through Monday night.
  • Pleasant and seasonably cool weather expected through mid- week, then turning hot next weekend.
Area forecast discussion, Aug 18, 11:31 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1231 PM CDT Sun Aug 18 2024

.KEY MESSAGES...

- 20-30% chance for scattered showers this afternoon, mainly
  near Lake Michigan.

- Long duration of dangerous swimming conditions and hazardous
  boating conditions on southern Lake Michigan today through
  Monday night.

- Pleasant and seasonably cool weather expected through mid-
  week, then turning hot next weekend.

&&

.DISCUSSION...
Issued at 313 AM CDT Sun Aug 18 2024

Through Monday Night:

The upper-low that has been vacationing in the Great Lakes this
weekend continues to gradually meander eastward into Ontario
this morning. In fact, the current position of the low is
actually a bit further east than most guidance has depicted
24-hours ago. While there are still a couple of shortwave
disturbances (currently in northern WI) that we will have to
contend with today, drier mid- level air is already starting to
move western IL. Depending on quickly this drier air progresses
east will determine the westward extent of any scattered showers
this afternoon. That said, guidance has remained in decent
agreement that the greatest coverage of showers will be closer
to Lake Michigan where the combination deeper moisture and lake
enhanced instability is forecast. However, if the leading edge
of the drier air is able to be eroded a bit as the shortwaves
arrive around midday; then there is the potential that the
scattered showers could extend as far west as the Fox Valley.
Thus have decided to keep the mentionable (20-30%) POPs along
and east of the I-355 corridor and in northwest IN through this
afternoon.

The scattered showers will taper by early evening as the
aforementioned drier air filters through northern IL and
northwest IN. As a result, rain-free conditions can be expected
for tonight and through the day on Monday. Though temperatures
will remain seasonably cool with highs both today and Monday in
the mid-70s to around 80s and lows tonight and Monday night in
the mid-50s to lower 60s.

In addition to the shower potential, winds will also be
increasing today (especially over the lake) as a surface high
begins to move in from the Northern Plains. While gusts over
land will generally remain in the 20-25 mph range, higher gusts
upwards of 30-34 mph (30 kts) are expected over the open waters
of Lake Michigan. Winds of this magnitude and the due north
direction will quickly build waves at area beaches into the 6 to
9 feet range by this evening which will lead to dangerous rip
currents. The elevated winds and waves (and resultant dangerous
swimming conditions) are expected to persist through Monday
night as the surface high remains centered to our north and
west. Therefore, a Beach Hazard Statement remains in effect
through Monday night for all area beaches. However, there is the
potential for the higher waves to linger into Tuesday so may
need to consider extending the Beach Hazard Statement if the
forecast continues to trend in this direction.

Yack

Tuesday through Saturday:

Surface high pressure will settle across the western Great
Lakes Tuesday into Wednesday before it shifts towards the
central Atlantic Coast later in the week. While northerly winds
will be easing under this surface high on Tuesday, wave activity
from the persist northerly winds expected today and on Monday
may be slower to subside on Tuesday. For this reason, expect at
least a moderate swim risk to continue on Tuesday, before the
swim risk really drops off into midweek.

Outside of the lingering swimming risk on Lake Michigan on
Tuesday, a few day stretch of dry and rather pleasant late summer
weather is expected through Thursday. This as our area ends up
locked along the eastern periphery (western periphery) of an
upper-level ridge (trough) axis centered across the Plains
(eastern CONUS), and under the influence of surface high pressure.
This pattern will favor light east-northeasterly lower-level flow
and large scale subsidence across our area through Thursday, thus
fostering dry and seasonably cool weather conditions (highs 70s,
lows in the 50s).

Later in the period, signs continue to point to a significant
upswing in temperatures going into next weekend as the Plains
upper-level ridge axis (and its accompanying hot summer airmass)
begins to migrate eastward into the Midwest and western Great
Lakes. The influx of this hotter airmass is thus likely to
support daily high temperatures topping out well into the 80s by
Saturday, and potentially in the 90s for Sunday. This increase in
heat looks to be the primary weather story for next weekend as
widespread precipitation chances look to remain minimal (<20%) as
the main storm track remains displaced well north-northwest of
the area.

KJB

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1231 PM CDT Sun Aug 18 2024

The main aviation weather concerns for the 18Z TAF period:

* Predominantly MVFR into early-mid afternoon.

* Isolated pockets of non-impactful, light rain into this
  evening

* Gusty near-northerly winds into this evening

Near-northerly winds look to favor west of north through around
19Z at the Chicago sites before the opposite becomes true.
After going NNE, we should also start to see gusts more
regularly hit 20 kt. Winds will subside to near or just below 10
kt sustained for this evening and tonight, but could
potentially gust into the teens to near 20 kt from time to time,
if not somewhat frequently. NE winds will gust to near 20 kt
during the day on Monday.

Meanwhile, MVFR cigs overhead are expected to lift and scatter
approaching mid-afternoon. Guessing we'll see a period of back
and forth between SCT and BKN <3kft. Isolated pockets of rain
are also floating around the area and will continue to do so
into this evening. Any showers that falls on the airfields
should be brief and non-impactful.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement through late Monday night for ILZ006-
     ILZ103-ILZ104.

IN...Beach Hazards Statement through late Monday night for INZ001-
     INZ002.

LM...Small Craft Advisory until 4 AM CDT Tuesday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 18, 10:21 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1121 AM CDT Sun Aug 18 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191630-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1121 AM CDT Sun Aug 18 2024 /1221 PM EDT Sun Aug 18 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Large waves and dangerous currents are developing this morning
and are expected to persist through Monday night at southern Lake
Michigan beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  High Swim Risk Lake Michigan Beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-191630-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1121 AM CDT Sun Aug 18 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.

Carothers

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 18, 8:53 AM CST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
953 AM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Tstm Wnd Dmg     2 SSE DeMotte           41.17N 87.19W
08/16/2024                   Jasper             IN   Public

            Photo shared on social media showing a large
            tree branch downed onto a car in the DeMotte
            area. A canopy and trampoline were lofted by
            the winds and impaled into a horse fence at
            the same residence. Time estimated from
            radar.

&&

RO
Local storm report, Aug 18, 8:59 AM CST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
959 AM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Dmg     Woodridge               41.76N 88.04W
08/16/2024                   DuPage             IL   Public

            Photo shared on social media showing a large
            tree limb snapped and dangling from a tree
            in Woodridge. Time estimated from radar.

&&

RO
Local storm report, Aug 18, 9:48 AM CST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1048 AM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Tstm Wnd Dmg     1 S Somonauk            41.62N 88.68W
08/16/2024                   La Salle           IL   Public

            Flag pole snapped and tree damage observed
            near Lake Holiday. A shared video also
            showed an apparent gustnado over Lake
            Holiday.

&&

RO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Lake

When
August 18, 1:15 PM CST
Where
Lake forecast zone
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Two men were transported to an area hospital after requiring rescue from Lake Michigan at Illinois Beach State Park in Zion. A Beach Hazards Statement was in effect at the time advertising 6 to 10 foot waves and dangerous currents along the Illinois lakeshore.

Rip Current, Cook

When
August 18, 2:42 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 16 year old boy went missing in Lake Michigan at Rainbow Beach on the afternoon of the 18th. His body was recovered three days later. A Beach Hazards Statement was in effect at the time advertising 6 to 10 foot waves and dangerous currents along the Illinois lakeshore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cook2024-08-1816MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211578, 1211579.